MAUDE Adverse Event Report: STRYKER GMBH CALIBRATED DRILL BIT Ø3.1MM X 285MM, AO; INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT

STRYKER GMBH CALIBRATED DRILL BIT Ø3.1MM X 285MM, AO; INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT
Catalog Number 703585
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 09/17/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Once the investigation has been completed any additional information will be reported in a supplemental report.
 
Event or Problem Description
During axsos pt surgery, the drill bit broke when the surgeon was drilling to the patient bone with the devise.The fragment was removed from the patient.After that the surgeon detached the devise and performed orif procedure.
 
Event or Problem Description
 
Additional Manufacturer Narrative
The reported event could be confirmed.The device inspection revealed the following: the returned drill bit was observed to be completely broken off, it is also visible that the cutting edges are damaged / blunt.Closer inspection of the returned device, performed by the microscope, indicating though that the surface of the breakage is homogenous which would indicate conformity to the given specification.The breakage surface presents a smooth surface with a fine grained texture (fatigue zone) and an instantaneous zone (rubbing surface).Such a pattern is consistent with fatigue fracture, which can occur under repeated or fluctuating stresses.Fatigue fractures begin as a microscopic crack or cracks that grow as force is applied repeatedly to a part.This means that the fracture started at a point of origin and progressed across the shaft until the remaining material was no longer strong enough to support the load and it finally broke.Note that the drill was manufactured in march 2017.This case can thus be classified as the fatigue of the material of the device due to multiple uses and the high forces to which the product is subjected throughout its useful life.Indeed, the ¿calibrated drill bit ø3.1mm x 285mm, ao¿ is a device that experiences excessive torque.Such power, in combination with dense bone, and even violent moves, could definitely deform the drill and lead to such a breakage.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.Based on investigation, the root cause was attributed to be other related.The failure was caused by repetitive use over the years.If any further information is provided, the investigation report will be updated.

Brand Name
CALIBRATED DRILL BIT Ø3.1MM X 285MM, AO
Common Device Name
INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
CH  2545
MDR Report Key9179751
Report Number0008031020-2019-01413
Device Sequence Number16887409
Product Code HWE
UDI-Device Identifier04546540694072
UDI-Public04546540694072
Combination Product (Y/N)N
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/09/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number703585
Device Lot NumberKU78686
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/15/2019
Initial Date Received by Manufacturer 09/18/2019
Supplement Date Received by Manufacturer11/11/2019
Initial Report FDA Received Date10/11/2019
Supplement Report FDA Received Date12/09/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1